Alert archive / Mississippi / Flash Flood Warnings in 2017

Flash Flood Warning 43, NWS Memphis, TN

June 18, 2017Calhoun County, Mississippi

NWS Memphis, TN issued this flash flood warning at Jun 18, 2017, 10:33 PM CDT for Calhoun County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2017, 10:33 PM CDT (03:33 UTC)
Expired
Jun 19, 2017, 1:30 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Calhoun County, MS

The radar

The Columbus AFB radar (KGWX), 91 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 3.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2017-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2017-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

091 
WGUS54 KMEG 190333
FFWMEG
MSC013-190630-
/O.NEW.KMEG.FF.W.0043.170619T0333Z-170619T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
1033 PM CDT SUN JUN 18 2017

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Calhoun County in northeastern Mississippi...

* Until 130 AM CDT

* At 1033 PM CDT...Doppler Radar estimates 1 to 3 inches of rain has
  occurred over the past hour. Showers and thunderstorms will produce
  an additional 1 to 2 inches of rain over the next hour.

* Some locations that will experience flooding include...
  Bruce, Calhoun City, Vardaman, Derma, Pittsboro, Big Creek, Bounds,
  Reid, Loyd, Ellard, Shepherd, Skuna and Retreat.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3379 8950 3405 8949 3404 8914 3381 8918
      3381 8919 3373 8919

$$
1 follow-up statement
790 
WGUS74 KMEG 190546
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
1246 AM CDT MON JUN 19 2017

MSC013-190555-
/O.CAN.KMEG.FF.W.0043.000000T0000Z-170619T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calhoun MS-
1246 AM CDT MON JUN 19 2017

...THE FLASH FLOOD WARNING FOR CALHOUN COUNTY IS CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3379 8950 3405 8949 3404 8914 3381 8918
      3381 8919 3373 8919

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 7:06 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Jun 18, 7:06 PM CDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
706 PM CDT Sun Jun 18 2017

.UPDATE...

Updated to reduce pops across the northern and western portions of
the Mid South.

&&

.DISCUSSION...

The shortwave and associated mesoscale convective vortex has moved
to the east with showers and thunderstorms diminishing quickly
across northern and western sections. There may be some
redevelopment of showers and thunderstorms later tonight mainly
south of Interstate 40 as a cold front moves south. Later coverage
is still in question as the atmosphere remains worked over from
the afternoon convection. This will be monitored through the
evening and additional updates may be needed.

JLH

&&

.PREV DISCUSSION... /issued 309 PM CDT Sun Jun 18 2017/

Surface analysis this afternoon places a cold front from Lake
Huron back through Indiana, Southeast Missouri, then back through
Northwest Arkansas, and Eastern Oklahoma. Across the Lower
Mississippi Valley. A warm, moist, and unstable airmass is in
place across the Mid-South with temperatures as of 2 PM CDT
ranging from the upper 70s to middle 80s. Showers and
thunderstorms are occurring across much of the Mid-South with the
best coverage near the Memphis metro area as of discussion. Strong
to severe thunderstorm potential tonight into perhaps a portion
of the area tomorrow and rain chances for late this week into next
weekend are the primary concerns in this afternoon's forecast.

Latest mesoanalysis trends indicate surface based CAPE values
between 3000-4000 J/kg over the forecast area, LI's approaching -8
and precipitable water values around 2 inches. Strong to severe
thunderstorm potential is possible for the remainder of the
afternoon into early/mid evening across the Mid-South with the
best potential occurring over portions of West Tennessee and North
Mississippi. Damaging winds will remain the predominant severe
thunderstorm threat along with a potential for localized flash
flooding from heavy rainfall. 12Z WRF/GFS/ECMWF indicate a
potential for additional showers and thunderstorms to develop
along the slowly moving cold front across much of the area.
However, the latest HRRR run along with some of the CAM models
including the WRF-ARW and WRF-NMM indicate convective chances may
gradually shift to areas mainly across East Arkansas and North
Mississippi overnight. Evening shift will continue to monitor
trends and adjust forecast as needed. A marginal risk for severe
thunderstorms may extend into portions of Northeast Mississippi
into the day Monday. Meanwhile, drier air will begin filtering in
behind the front bringing a gradual end to rain chances for the
remainder of Monday through Wednesday night.

12Z GFS/ECMWF long term models indicate a tropical wave in the
Caribbean will move into the Gulf of Mexico this week but vary on
the direction it will move with a spread covering anywhere from
the Texas Gulf coast to the Mississippi/Alabama coast.
Nonetheless, models indicate this tropical moisture will
eventually move into the Lower Mississippi Valley towards next
weekend and combine with an approaching cold front to increase
shower and thunderstorm chances for the latter half of the period.

CJC

&&

.AVIATION...
00Z TAFs

TSRA chances will prevail at sub-mentionable levels this evening,
given airmass stabilization from earlier storms. SHRA may persist
into the overnight at TUP, in response to favorable upper jet
positioning and near saturation below FL050. Otherwise, main
challenge is flight conditions once precip and clouds exit.
Northerly winds will bring drier air toward 12Z, with conditions
likely rapidly transitioning to VFR at JBR, MEM and MKL with
daytime heating and mixing.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 18, 7:08 PM CDT, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
708 PM CDT Sun Jun 18 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-200215-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
708 PM CDT Sun Jun 18 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Tonight

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a marginal risk for severe weather across northeast
Mississippi on Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required on Monday.

JLH

In the hours before

Special weather statement, Jun 18, 5:36 PM CDT, 4 hours 57 minutes before
Special Weather Statement
National Weather Service Memphis TN
536 PM CDT SUN JUN 18 2017

MSZ023-024-182315-
Monroe MS-Chickasaw MS-
536 PM CDT SUN JUN 18 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 615 PM CDT
FOR...

Monroe County in northeastern Mississippi...
Eastern Chickasaw County in northeastern Mississippi...

At 535 PM CDT...a strong thunderstorm producing winds to 45 mph was
located near Trebloc, or 8 miles southwest of Okolona, moving
southeast at 40 mph.

People in Monroe and eastern Chickasaw Counties should monitor this
storm closely.

LAT...LON 3367 8850 3368 8872 3381 8872 3381 8891
      3386 8897 3408 8889 3408 8872 3405 8827
      3365 8851
TIME...MOT...LOC 2235Z 299DEG 34KT 3391 8884
Local storm report, Jun 18, 5:49 PM CDT, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
549 PM CDT SUN JUN 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     FLASH FLOOD      TRENTON                 35.97N 88.94W
06/18/2017                   GIBSON             TN   BROADCAST MEDIA

            APARTMENT COMPLEX BEING EVACUATED DUE TO FLOODING.

&&

JLH
Local storm report, Jun 18, 5:50 PM CDT, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
550 PM CDT SUN JUN 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     TSTM WND DMG     2 W HUGHES              34.95N 90.50W
06/18/2017                   ST. FRANCIS        AR   LAW ENFORCEMENT

            TREES BLOWN DOWN ON HWY 38 IN HUGHES RESULTING IN POWER
            LINES LANDING ONTO A CAR.

0242 PM     TSTM WND DMG     S DOWNTOWN MEMPHIS      35.13N 90.05W
06/18/2017                   SHELBY             TN   PUBLIC

            TRAFFIC LIGHT DAMAGE FROM WINDS AT THE INTERSECTION OF
            MAIN AND G.E. PATTERSON.

0245 PM     TSTM WND DMG     MIDTOWN MEMPHIS         35.13N 89.98W
06/18/2017                   SHELBY             TN   BROADCAST MEDIA

            DOWNED LARGE TREE CAUSED DAMAGE TO TWO HOMES.

0357 PM     FLASH FLOOD      1 NNW DYER              36.09N 89.00W
06/18/2017                   GIBSON             TN   TRAINED SPOTTER

            WATER OVER THE ROAD ON HIGHWAY 45 BETWEEN DYER AND
            RUTHERFORD.

0433 PM     FLASH FLOOD      TRENTON                 35.97N 88.94W
06/18/2017                   GIBSON             TN   BROADCAST MEDIA

            APARTMENT COMPLEX BEING EVACUATED DUE TO FLOODING.

0501 PM     FLASH FLOOD      DYER                    36.07N 88.99W
06/18/2017                   GIBSON             TN   BROADCAST MEDIA

            WATER COVERING THE ROAD ON HORSESHOE LOOP.

&&

JLH
Local storm report, Jun 18, 6:49 PM CDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
649 PM CDT SUN JUN 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     TSTM WND DMG     2 NW GERMANTOWN         35.11N 89.82W
06/18/2017                   SHELBY             TN   BROADCAST MEDIA

            A LARGE TREE AND POWER LINES WERE DOWNED NEAR THE
            INTERSECTION OF RIVERDALE ROAD AND OAK RUN DRIVE.

&&

JLH
Local storm report, Jun 18, 6:58 PM CDT, 3 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
658 PM CDT SUN JUN 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     1 SW MASON              35.40N 89.55W
06/18/2017                   TIPTON             TN   TRAINED SPOTTER

            SEVERAL LARGE TREES AND POWER LINES DOWNED NEAR THE
            INTERSECTION OF US HIGHWAY 70 AND FINDE NAIFEH DRIVE.

&&

JLH
Local storm report, Jun 18, 7:01 PM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
701 PM CDT SUN JUN 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     3 SE ARLINGTON          35.25N 89.63W
06/18/2017                   FAYETTE            TN   PUBLIC

            TWO TREES DOWN ALONG AIRLINE ROAD 1 MILE SOUTH OF
            DONELSON ROAD.

&&

JLH

Nearby

Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.